Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Increasingly visible veins in limbs
Jun 19, 2000

Since being diagnosed in 2/99 (vl.= 51,000, cd4 = 200) I have been on Sustiva, 3Tc and d4T. I am relatively happy with the combination - have remained undetectable and, until recently, have experienced few side effects. Recently, however, I have been noticing rapidly increasing visibility and protruding of veins in my arms and legs. I work out often and am able to maintain lean muscle mass, but my limbs are starting to look like a road map. This is very bothersome to me. From what I read, I believe that d4T is most likely the culprit. My two questions are these: Is it possible to change just one drug in this combination without risking the others (i.e. d4T)? If so, what would be a rational choice? Thanks for your help.

Response from Dr. Pavia

It sounds like you are experiencing some peripheral fat atrophy. You may want to have body composition measurement done with BIA to make sure that it is simply not just a very low total body fat (look at the veins on an HIV negative marathon runner or body builder sometime).

There is increasing evidence that one form of lipoatrophy may be due to nucleosides (nukes). Several studies showed some association with D4T use and lipoatrophy, but in all of those studies, D4T tended to be a marker of longer term use of nukes and often AZT had been used initially. It remains to be seen if D4T is really worse than AZT, Ziagen, ddI (videx), or 3TC (epivir).

It is increasingly clear that if you substitute one potent drug for another in a person who is undetectable, More than 95% will remain undetectable (although there are a few people who are exceptions). If you were to change, what to use? It would be reasonable to think about swapping abacavir (Ziagen) for the D4T, since if you use multiple nukes first, ziagen may not have much effect later. Will it help? I don't know and I don't think anyone does. Will it hurt? Unlikely, unless you develop hypersensitivity to Ziagen.

Good luck

Andrew T. Pavia, M.D.



Previous
At the end of my rope
Next
sty on my eye

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement